Alert archive / New Mexico / Wind Advisories in 2016
Wind Advisory 17, NWS El Paso, TX
NWS El Paso, TX issued this wind advisory at May 15, 2016, 4:00 AM MDT for 4 counties in New Mexico. It took effect at May 15, 2016, 1:00 PM MDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2016, 4:00 AM MDT (10:00 UTC)
- In effect from
- May 15, 2016, 1:00 PM MDT
- Expired
- May 15, 2016, 3:58 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
Counties Grant County, NM, Hidalgo County, NM, Luna County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 141 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2412 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
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
1 follow-up statement
958 WWUS74 KEPZ 152158 NPWEPZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 358 PM MDT SUN MAY 15 2016 ...SUSTAINED SOUTHWEST WINDS REMAINING BELOW 30 MPH ACROSS SOUTHWESTERN NEW MEXICO... .AS LOW PRESSURE APPROACHES THE SOUTHWESTERN U.S....SUSTAINED WIND SPEEDS ACROSS THE AREA HAVE INCREASED TO 15 TO 25 MPH AND HAVE REMAINED AT THESE VALUES FOR THE LAST COUPLE OF HOURS. NMZ401>408-152300- /O.CAN.KEPZ.WI.Y.0017.000000T0000Z-160516T0300Z/ UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS- INCLUDING THE CITIES OF...CLIFF...BUCKHORN...GILA HOT SPRINGS... MULE CREEK...SILVER CITY...LAKE ROBERTS...KINGSTON... FORT BAYARD...MIMBRES...HURLEY...FAYWOOD...GRANT COUNTY AIRPORT... LORDSBURG...RED ROCK...VIRDEN...ANTELOPE WELLS...ANIMAS... HACHITA...CLOVERDALE...DEMING...COLUMBUS...HILLSBORO...WINSTON 358 PM MDT SUN MAY 15 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS CANCELLED THE WIND ADVISORY. SUSTAINED WIND SPEEDS ACROSS THE AREA CONTINUE IN THE 15-25 MPH RANGE...WITH HIGHEST GUSTS TO 30-35 MPH. THUS THE WIND ADVISORY IS CANCELLED. $$ TRIPOLI
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at May 15, 3:47 AM MDT, 13 minutes earlier.
Area forecast discussion, May 15, 3:47 AM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
347 AM MDT SUN MAY 15 2016
.SYNOPSIS...
The Borderland will see a stark transition today from yesterdays
moist airmass which yielded showers and thunderstorms to a much
dryier and windier west flow pattern this afternoon. Areas west of
the Rio Grande should be dry today as conditions become windy and
dusty. East of the Rio Grande chances remain for a few showers
and thunderstorms. Dry and windy again for Monday with similar
conditions to repeat Tuesday. Late Tuesday through Wednesday
moisture makes a return to area mountains and eastern lowlands.
Cooler weather and increased chances for rain and storms for
Wednesday as a frontal boundary pushes in from the east. Westerlies
return for Thursday and Friday to bring back warmer and dry
conditions. Next weekend another moisture ebbs back in from the
east to give areas east of the Rio Grande more chances for
rain.
&&
.DISCUSSION...
Yesterday's weather turned out pretty much as expected with
isol/scat storms developing by mid-afternoon. Although we
advertised potential for severe the latest indications were for
less vigorous storms...and storms grew strong...but never really
produced severe elements. Last night's sounding revealed +700 CAPE
and PW at .77" with dewpoints hanging in the M/U40s. All better
for storms than Friday's numbers.
Today we will revert back to Friday's numbers...and then
transition to much drier and more stable after mid-afternoon with
drying progressing W to E through the day. The W zones will
quickly become too dry for any pcpn/storms. The central zones will
keep pcpn chances through early afternoon...before drying out. The
E zones will be the only area to keep pcpn/storm potential into
the later parts of the day. Winds will become the BIGGER story
this afternoon as the western zones see wind speeds increase to
right at advisory wind speeds. Will likely issue a wind advisory
for those zones. The central zones will be windy...but sub cat.
Breezy late day east.
Monday and Tuesday we come under a deep dry zonal westerly flow as
we sit near the base of a very broad upper trough. Temps will be
seasonal. The atmosphere will be dry. Winds will continue windy
Monday...breezy Tuesday. Late Tuesday the Pac trough will sag far
enough south that our mountains zones...esp. the Gila...may see
isolated light showers and a few tstorms.
Tuesday night and Wednesday we will have a backdoor frontal
boundary move in from the NE. This will usher Gulf moisture back
into the region. Current model runs push the moisture to the
continental divide and into the Gila...with only the NM bootheel
remaining dry. Thus we add pops back to most zones from Tue eve
through Wednesday night.
Thursday and Friday look to revert back to dry conditions for all
zones as we go back to a zonal flow pattern with W/SW flow
sweeping the moisture back east of the forecast area.
Next weekend the models suggest a weak E/SE push that allows the
dryline and Gulf moisture to work back west. This reintroduces
slight chances for showers and storms over zones east of the Rio
Grande.
&&
.AVIATION...15/00Z-16/00Z.
Gnrly VFR conds all terms thru Pd. Drying W of Rio Grande as winds
become w/sw and increase to 15-25 kts gusts to 40 kts. From an KELP-
KALM line after and east...aft 18z isol to sct -TSRA BKN040-060.
Winds will generally be E to SE 5-15KTS THRU 15Z-18Z but then
shift around to the SW around 10-20G30KTS.
&&
.FIRE WEATHER...
A weak upper ridge currently over the region will break down today
and shift east as the next Pacific system moves over the western
U.S. As it does, winds over area will become westerly and
increase. This will flush the moist air and bring dry air to the
region through Tuesday. Breezy to windy conditions are expected
this afternoon...Monday...and Tuesday. Some areas may see critical
conditions develop today and possibly Monday. As an upper low
moves out of the Pacific Northwest and into Northern Arizona,
eastern zones will see a shift in winds to the southeast, tapping
some more gulf moisture and bringing a chance for showers and
thunderstorms again Wednesday along with cooler temperatures. Warm
and dry again for the end of the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 90 64 88 62 / 20 0 0 0
Sierra Blanca 85 59 87 56 / 30 10 0 0
Las Cruces 88 55 85 54 / 20 0 0 0
Alamogordo 87 58 86 54 / 20 0 0 0
Cloudcroft 65 44 63 42 / 40 10 0 0
Truth or Consequences 87 54 84 54 / 0 0 0 0
Silver City 81 47 78 47 / 0 0 0 0
Deming 89 54 86 52 / 0 0 0 0
Lordsburg 89 51 87 51 / 0 0 0 0
West El Paso Metro 90 63 87 61 / 20 0 0 0
Dell City 85 54 88 53 / 40 10 0 0
Fort Hancock 88 60 91 59 / 30 0 0 0
Loma Linda 84 59 83 56 / 30 0 0 0
Fabens 90 61 89 58 / 30 0 0 0
Santa Teresa 89 59 87 58 / 20 0 0 0
White Sands HQ 87 61 85 57 / 20 0 0 0
Jornada Range 87 52 85 50 / 20 0 0 0
Hatch 90 53 86 50 / 10 0 0 0
Columbus 91 57 88 55 / 0 0 0 0
Orogrande 88 58 86 55 / 20 0 0 0
Mayhill 73 48 72 44 / 40 20 0 0
Mescalero 74 47 72 44 / 40 10 0 0
Timberon 71 43 70 42 / 40 10 0 0
Winston 80 43 77 41 / 0 0 0 0
Hillsboro 84 50 82 49 / 0 0 0 0
Spaceport 86 53 84 51 / 10 0 0 0
Lake Roberts 81 38 77 38 / 0 0 0 0
Hurley 83 46 80 45 / 0 0 0 0
Cliff 86 44 83 43 / 0 0 0 0
Mule Creek 86 40 81 39 / 0 0 0 0
Faywood 84 48 81 48 / 0 0 0 0
Animas 90 52 87 51 / 0 0 0 0
Hachita 90 53 87 51 / 0 0 0 0
Antelope Wells 89 54 85 50 / 0 0 0 0
Cloverdale 85 50 81 48 / 0 0 0 0
&&
.EPZ Watches/Warnings/Advisories...
NM...Red Flag Warning from 2 PM this afternoon to 8 PM MDT this
evening for NMZ110-111.
Wind Advisory from 1 PM this afternoon to 9 PM MDT this evening
for NMZ401>408.
TX...None.
&&
14-BIRDHazardous weather outlook, May 14, 6:00 AM MDT, 22 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 600 AM MDT SAT MAY 14 2016 NMZ401>417-TXZ418>424-151200- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 600 AM MDT SAT MAY 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING. THE MAJORITY OF THE ACTIVITY WILL BE CONCENTRATED EAST OF THE RIO GRANDE AND OVER HIGH TERRAIN. SOME ISOLATED THUNDERSTORMS COULD BECOME SEVERE WITH WIND GUSTS OF 50 TO 60 MPH NEAR STORMS AND MODERATE TO LARGE HAIL. FLASH FLOODING COULD ALSO BE A POSSIBILITY NEAR MORE VIGOROUS STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SUNDAY...DRIER SOUTHWEST AIR WILL MOVE INTO THE AREA LIMITING STORM ACTIVITY TO AREAS EAST OF THE RIO GRANDE THROUGH MID-DAY AND TO OTERO AND HUDSPETH COUNTIES BY SUNDAY AFTERNOON. GUSTY WINDS AND BLOWING DUST ARE A POSSIBILITY SUNDAY IN THE WESTERN PORTIONS OF THE REGION. MONDAY WILL BE DRY AND BREEZY. ANOTHER STORM SYSTEM WILL AFFECT THE AREA STARTING LATE TUESDAY THROUGH THURSDAY. STRONG STORMS ARE AGAIN A POSSIBILITY WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN SANTA TERESA OR TO LOCAL LAW ENFORCEMENT. YOU CAN ALSO SUBMIT REPORTS AND PHOTOS TO OUR FACEBOOK PAGE OR VIA TWITTER. 28
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 6:23 PM MDT | Special Weather Statement | EPZ | Doña Ana | 37 min |
| May 14, 7:30 PM MDT | Special Weather Statement | EPZ | Otero | 75 min |
| May 14, 8:48 PM MDT | Special Weather Statement | EPZ | Otero | 57 min |
| May 15, 5:24 AM MDT | Red Flag Warning | EPZ | Catron, Grant, Hidalgo, Luna, Sierra | 15 hr |
Nearby
Wind Advisories in New Mexico, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.